Medications that can cause Hair Loss
Medications That Can Cause Hair Loss
There are many reasons your hair might be falling out, including the side effects of certain medications. Find out if a medication you are taking is causing temporary hair loss or male or female pattern baldness.
It is normal to lose a bit of hair each day as you comb and style it. But if your hair loss is excessive or you are experiencing balding, certain medications you may be taking could be to blame.
In most cases, medications lead to temporary hair loss, and your hair will grow back once you adjust the dose or stop taking the medication. In other cases, however, medications can cause you to develop male or female pattern baldness, leading to permanent hair loss.
If you are concerned that a medication you are taking may be contributing to your balding, ask your pharmacist for a complete list of the manufacturer's warnings for the medication. It may be that hair loss is a potential side effect of your medication.
Try the Hair Loss Prevention Diet
Types of Medications That Can Cause Hair Loss
The reason that some medications cause you to lose your hair is that they are toxic to the hair follicles — the cells responsible for hair growth. When hair follicles become damaged, the normal cycle of hair growth is disrupted, which eventually leads to hair loss.
The medications listed below most commonly cause hair loss:
- Anticoagulants (blood thinners). Anticoagulant medications, which can help stave off blood clots and prevent complications in people with certain conditions, including heart disease, can also cause hair loss. The type of hair loss caused by anticoagulants is known as telogen effluvium, which is hair loss that can affect the entire scalp, rather than just a specific area. Hair loss typically begins after about 12 weeks of taking a medication. Anticoagulants that can lead to hair loss include warfarin sodium (Panwarfarin, Sofarin, Coumadin) and heparin injections.
- Gout medications. Allopurinol, a medication used to treat a form of arthritis known as gout, can also lead to telogen effluvium. Brand names include Lopurin and Zyloprim.
- Beta blockers. Beta blockers are medications that reduce the workload of your heart and help to lower blood pressure. Beta blockers are known to cause telogen effluvium, and include:
- Atenolol (Tenormin)
- Metoprolol (Lopressor)
- Nadolol (Corgord)
- Propranolol (Inderal, Inderal LA)
- Timolol (Blocadren)
- Angiotensin-Converting Enzyme Inhibitors. Angiotensin-converting enzyme inhibitors, or ACE inhibitors, are another type of blood pressure medication. ACE inhibitors, such as those listed below, can lead to telogen effluvium as well:
- Captopril (Capoten)
- Lisinopril (Zestril, Prinivil)
- Enalapril (Vasotec)
- Vitamin A. When taken in large doses, vitamin A may lead to telogen effluvium. The acne medication isotretinoin (Accutane) is derived from vitamin A.
- Female hormones. Taking female hormones can trigger hair loss. Oral contraceptives (birth control pills) and hormone replacement therapy can lead to hormonal changes that may cause your hair to fall out. Hormonal medications that been known to cause telogen effluvium and female pattern baldness include birth control pills, estrogen, and progesterone.
- Male hormones. Male hormones can also trigger hair loss. Men who take testosterone or anabolic steroids may experience male pattern balding.
- Antidepressants. Certain medications used to treat depression and anxiety are also known to cause telogen effluvium, including:
- Amitriptyline (Elavil, Endep)
- Amoxapine (Asendin)
- Clomipramine (Anafranil)
- Desipramine (Norpramin, Pertofrane)
- Doxepin (Adapin, Sinequan)
- Fluoxetine hydrochloride (Prozac)
- Haloperidol (Haldol)
- Imipramine (Janimine, Tofranil, Tofranil PM)
- Nortriptyline (Pamelor, Aventyl)
- Paroxetine (Paxil)
- Protriptyline hydrochloride (Vivactil)
- Sertraline hydrochloride (Zoloft)
- Trimipramine (Surmontil)
- Anticonvulsants. Anticonvulsants, or anti-seizure medications, can also lead to diffuse hair loss. These medications include trimethadione (Tridione) and valproic acid (Depakote).
7 Things to Avoid if You Have Hair Loss
Even though quite a few medications can cause your hair to fall out, the good news is that this form of hair loss is usually temporary. Talk with your doctor to find out if a medication could be causing your hair loss. If so, your doctor may be able to prescribe a different medication or recommend a treatment that will help minimize your hair loss.